Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What could be reasons for vascular headaches with low grade fever ,fatigue and what is the treatment?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5282 Questions
Hi, I am a 30 years old unmarried woman. I have had a history of all kinds of headaches since I was 15 and studying in schools.Presently I frequently feel mild tension/vascular headache, some time low grade fever (99F) and fatique across the body while working (esp on stressful days) that goes away only with paracetamol. I was advised by a doctor to take PCM as soon as I feel like getting a headache as it helps circulate blood in my head. He had also prescribed some daily medicine (that I don't remember) in order to avoid headache situation. I took that medicine for 3 months five years ago. It had depression as one of the side effects. Past History of headaches: My headache was more associated with the stress attached to studies, the non-stop ones I used do despite killer headaches. (I have been excellent in my studies all through; I am an Engineer and MBA from IIM). I thought headaches were normal as I didn't remember a time when I studied without it. I had unconsciously developed techniques of studying during headache like pinching gums, neck or cheeks so that pain and pressure transfered to that part from head. I don't remember writing a single engineering semester exam without excruciating pain in my head. It happened only during exams and I felt it the most while trying to study. Once I remember it came with an aura - dizziness for 3 days and then headache for a week. It felt like burning sensation in my scalp and as if my head was going to explode if I tried to study or look at computer screen. It didn't bother me much in regular chores. Sumatriptan helped a little but then I was advised to stop the medicine. Having known my condition I got extremely worried abt MBA at IIM Bangalore which is one of the most rigorous program. Then I visited a neuro specialist in Command Hospital. He suggested PCM and some daily medicine. This helped but now I have to take PCM every other day which is not healthy either. Now, this headache has reduced my efficiency and gets me stressed out in no time. I feel drowsy the who day with reduced efficiency. I find it hard to focus on my work and sometime resort to my older ways of pinching gums and cheeks. I generally sleep pretty well. I have always been a very deep sleeper with no interruptions thru the night (touchwood), so sleep is not an issue. Kindly suggest what is it about the frequent headaches, fatique and the need to take PCM almost every other day. How do I get rid of it. Thanks,XXXX
Posted Fri, 20 Dec 2013 in Headache and Migraines
Answered by Dr. Sudhir Kumar 10 hours later
Brief Answer: My reply is below. Detailed Answer: Hi, Thank you for posting your query. It is unfortunate that you have been suffering from headaches for long time, and treatment has not helped you much. Your symptoms are suggestive of mixed headache syndrome with features of migraine as well as muscle tension headache. Since you have almost daily headaches, you need to be started on medications to reduce the frequency and severity of headaches (as you mentioned too much of PCM or sumatriptan is not healthy). Options for you include flunarizine, divalproex, topiramate and beta blockers. For emergency use, rizatriptan is safer. I hope my answer helps. Please get back if you require any additional information. Wishing you good health, Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist Apollo Hospitals, Hyderabad, India Click on this link to ask me a DIRECT QUERY: My BLOG:
Above answer was peer-reviewed by
Follow-up: What could be reasons for vascular headaches with low grade fever ,fatigue and what is the treatment? 17 hours later
Dear Dr. XXXXXXX Thanks for your response. I would like to add that my present symptoms are quite in silent form. (vascular headache triggered by stress). I feel a clear tension / pull in my head, frequent yawning suggesting insufficient oxygen supply in head , lightheaded & fatigue but not always a sense of physical pain. I recognize an impending headache with an increase in my yawning frequency. It feels like stress has seeped into my entire body and needs to be squeezed out. Focusing on work feels like a lot of pressure on head. It goes away only with PCM. Relaxation and rest doesn't help much. It reduces my efficiency and requires more sleep. This pattern started since 2006 when I started working and is markedly different from the pattern I faced during school / college days. During school / college days, there was very dramatic change in stress levels peaking during exam times when most of the headaches (physical pain) were experienced. It was accompanied by aura sometimes and needed medication or pinching on gums & cheeks. Now, since I started working in 2005 (except IIM days in 2008-10), the headache pattern changed following the change in stress pattern which was more spread out across days. There are minor peaks in stress during deadlines only. The headaches now are mild and more in silent form but very frequent requiring me to take PCM very frequently. I sometime suspect silent headaches when there is no physical pain but extreme fatigue, excessive yawning and mile body ache. At times It feels extremely difficult to wake up in the morning and it doesn't feel fresh even after getting 7-8 hours of good sleep. It goes on for days at a stretch. Can it be silent migraine? I havent taken Sumatriptan since 2004. With this information, would you hold on to your earlier prescription? If yes, how should I take it (once daily)? Are there any side effects like depression? Is there any alternative medicine / methods available to deal with the situation? Thanks, XXXX
Answered by Dr. Sudhir Kumar 51 minutes later
Brief Answer: Thank you for getting back. Detailed Answer: Thank you for providing the detailed information. I would still hold on to my earlier prescription. If you were my patient, I would start you on topiramate 25 mg given once daily in morning after breakfast, and after two weeks, I would increase the dose to 50 mg once daily. I would review you after one month to decide the further course of action. Depression is not a side effect of this drug. However, mild tingling sensation in feet may occur. Reducing the stress levels with games, yoga, dancing, meditation, singing, etc would be helpful too. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Follow-up: What could be reasons for vascular headaches with low grade fever ,fatigue and what is the treatment? 1 hour later
Thank you very much Dr XXXXXXX I will follow your prescription and get back after a month. I would have visited you in Hyderabad itself but I left Hyd just a year ago. I will get back to you on internet itself. Unfortunately, it is very hard for me to work on my stress levels considering the kind of work I am doing in a state like UP (voluntarily though). You may know Dr. P Nagabhushan XXXXXXX famous Pediatric Neurologist in Hyderabad whom we have engaged in UP / Bihar to help in Encephalitis cases in children. I am working with UP govt. on development issues. It's important that I am able to give my 200% and not get bogged down by migraine sort of stuff. Thank you for your recommendation. I will get back to you as suggested. Regards, XXXX
Answered by Dr. Sudhir Kumar 6 hours later
Brief Answer: Thank you for getting back. Detailed Answer: I thank you and wish you all the best in your endeavours. Yes, I know Dr Nagbhushan XXXXXXX well. I would be pleased to be of help in future too. Best wishes, Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor